Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 29, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 1, 2007, 4:02 PM CDT for Smith County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2007, 4:02 PM CDT (21:02 UTC)
- Expired
- Aug 1, 2007, 4:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Smith County, KS
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGID 012103
TORGID
KSC183-012130-
/O.NEW.KGID.TO.W.0029.070801T2102Z-070801T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED AUG 1 2007
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 430 PM CDT
* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES EAST OF
HARLAN...OR ABOUT 38 MILES EAST OF PHILLIPSBURG...MOVING SOUTHEAST
AT 15 MPH.
* THE TORNADO WILL BE NEAR...
RURAL SOUTHEASTERN SMITH COUNTY AT 420 PM CDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3982 9876 3960 9897 3956 9882 3954 9850
3979 9850
$$
WESELY2 follow-up statements
000
WWUS53 KGID 012116
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CDT WED AUG 1 2007
KSC183-012130-
/O.CON.KGID.TO.W.0029.000000T0000Z-070801T2130Z/
SMITH KS-
416 PM CDT WED AUG 1 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN SMITH COUNTY...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 9 MILES EAST OF
HARLAN...OR ABOUT 40 MILES EAST OF PHILLIPSBURG...MOVING SOUTHEAST AT
10 MPH.
THE TORNADO WILL BE NEAR...
RURAL SOUTHEASTERN SMITH COUNTY AT 430 PM CDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
LAT...LON 3982 9876 3960 9897 3956 9882 3954 9850
3979 9850
$$
WESELY000
WWUS53 KGID 012126
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
425 PM CDT WED AUG 1 2007
KSC183-012135-
/O.EXP.KGID.TO.W.0029.000000T0000Z-070801T2130Z/
SMITH KS-
425 PM CDT WED AUG 1 2007
...THE TORNADO WARNING FOR SOUTHEASTERN SMITH COUNTY EXPIRES AT 430
PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH.
LAT...LON 3982 9876 3960 9897 3956 9882 3954 9850
3979 9850
$$
WESELYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 1, 3:09 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 1, 3:09 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT WED AUG 1 2007
.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON
CONTINUES TO SHOW AN UPPER RIDGE OVER THE ROCKIES WHILE A STRONG
NORTHERN STREAM WAVE IS SEEN RIDING ACROSS THE UPPER MIDWEST.
BETWEEN THESE SYSTEMS THE CENTRAL PLAINS REMAINS UNDER A VERY MOIST
AND ACTIVE WEST TO NORTHWEST FLOW REGIME. CURRENT OBJECTIVE SURFACE
ANALYSIS SHOWS A SLOWLY ADVANCING COLD FRONT STRETCHING FROM
NORTHEAST COLORADO INTO NORTH CENTRAL NEBRASKA AND THE UPPER
MIDWEST. DEEP BOUNDARY LAYER MOISTURE IS SEEN AHEAD OF THIS FRONT
WITH DEWPOINTS IN THE UPPER 60S TO MID 70S. PAST MORNING UPPER AIR
DATA ALONG WITH RUC INITIALIZATION DATA REVEALS PW VALUES AROUND 150
TO 200 PERCENT OF NORMAL. THE ATMOSPHERE UNDER THIS PATTERN IS
GENERALLY UNCAPPED TO DEEP CONVECTION WITH SCATTERED CONVECTION SEEN
NOT ONLY ALONG THE ADVANCING FRONT BUT WELL AHEAD IT AS WELL.
A VERY WET PERIOD IS STARTING TO TAKE SHAPE FOR CENTRAL NEBRASKA
INTO NORTH CENTRAL KANSAS AS THE COLD FRONT IS SHOWN TO SLIDE SOUTH
INTO THE FORECAST AREA OVER THE NEXT 24 HOURS. WITH THE TAIL END OF
THE NORTHERN STREAM WAVE AIDING THIS BOUNDARY TO THE SOUTH...DEEP
CONVECTION OVER MOST OF THE AREA LOOKS VERY LIKELY TONIGHT INTO
TOMORROW. AS MENTIONED ABOVE...PW VALUES REMAIN HIGH AND WITH SLOW
STORM MOTION ALONG WITH BACK BUILDING OF CONVECTION LOOKING VERY
POSSIBLE AT TIME...VERY HEAVY RAINFALL IS ALMOST A CERTAINTY. GIVEN
PREEXISTING FLOODING CONDITIONS ACROSS LARGE PORTIONS OF THE
AREA...A FLOOD WATCH HAS BEEN ISSUED THROUGH 18Z TOMORROW.
MAIN QUESTION AS THE AREA HEADS INTO THURSDAY AFTERNOON TO THURSDAY
NIGHT IS HOW FAR SOUTH THE BOUNDARY WILL PUSH. THE POTENTIAL DOES
EXIST FOR FLOODING TO CONTINUE WELL INTO THE AFTERNOON TO EVENING
HOURS DEPENDING ON HOW FAR SOUTH THIS FRONT SINKS. MOST OF THE
MODELS ATTEMPT TO STALL THE BOUNDARY ACROSS CENTRAL KANSAS BY
TOMORROW EVENING WITH THE CONVECTION EXPECTED TO SLOWLY DRIFT SOUTH
ACROSS THE FORECAST AREA. THIS MAY MEAN THE FLOOD WATCH WILL NEED
TO BE EXTENDED BEYOND 18Z AND MIDNIGHT SHIFT WILL HAVE TO LOOK THIS
OVER CLOSELY.
.LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. IDENTIFYING PERIODS FOR
BETTER PRECIPITATION CHANCES IS THE MAIN DIFFICULTY.
THERE APPEAR TO BE SEVERAL SHOTS FOR PRECIPITATION DURING THE
EXTENDED PERIOD...BUT IDENTIFYING THE TIMING AND FAVORED LOCATIONS
FOR THIS PRECIPITATION REMAINS DIFFICULT. MODEL-TO-MODEL AND
RUN-TO-RUN CONSISTENCY CONTINUES TO STRUGGLE AS TO BE EXPECTED GIVEN
THE SUBTLE SHORTWAVES AND BOUNDARIES RESPONSIBLE FOR THE PRECIP
CHANCES. THUS GENERALLY KEPT PRECIP CHANCES CONFINED TO THOSE
PERIODS FOR WHICH THE MODELS HAVE BEEN DISPLAYING BETTER RUN-TO-RUN
CONSISTENCY AND ALSO RELIED HEAVILY ON ENSEMBLE DATA. WITH THIS
BEING SAID...ONE OF THE BETTER CHANCES FOR RAIN LOOKS TO COME ON
FRIDAY. A WARM FRONT LIFTS NORTHWARD ACROSS THE AREA WITH ATTENDANT
INCREASED MOISTURE AND WARM AIR ADVECTION WHILE A MID-LEVEL
SHORTWAVE SLIDES BY JUST TO THE NORTH. THUS HAVE INCREASED POPS ON
FRIDAY AS THIS SHOULD GIVE US AN APPRECIABLE CHANCE FOR RAIN GIVEN
THE PATTERN OF LATE...WITH PRECIP CHANCES PUSHING OFF TO THE
NORTHEAST IN ASSOCIATION WITH THE WAVE AND LIFTING FRONT FRIDAY
NIGHT.
AFTER COOLER TEMPS ON FRIDAY WITH A GOOD AMOUNT OF CLOUDS AND
POSSIBLE PRECIP...THE UPPER RIDGE BUILDS BACK IN OVER THE WEEKEND
YIELDING WARMER TEMPS WITH HIGHS EXPECTED TO CLIMB BACK INTO THE
90S. BY SUNDAY EVENING...THE UPPER RIDGE BEGINS TO GET SHUNTED
SOUTHEAST OPENING THE TRACK BACK UP FOR SHORTWAVES EMBEDDED IN THE
WEST/SOUTHWEST FLOW ALOFT AND MCS ACTIVITY ON THE NORTHWEST SIDE OF
THE RIDGE TO IMPACT THE FORECAST AREA. MODELS AND ENSEMBLE DATA HAVE
BEEN FAIRLY CONSISTENT IN ADVERTISING SUCH EPISODES LATE SUNDAY INTO
SUNDAY NIGHT AND TUESDAY NIGHT INTO WEDNESDAY...SO WILL CARRY POPS
THESE PERIODS. LATEST RUN OF THE GFS SUGGESTS SOME POSSIBLE MCS
ACTIVITY MONDAY NIGHT AS WELL...BUT HAVE DECIDED TO HOLD OFF ON
PRECIP MENTION FOR THIS PERIOD UNTIL BETTER MODEL CONTINUITY AND
ENSEMBLE SUPPORT SHOWS UP...BUT OVERALL PATTERN WOULD SUPPORT THIS
POSSIBILITY. TEMPERATURES REMAIN WARMER EARLY TO MID NEXT WEEK UNDER
SOUTHWEST FLOW ALOFT WITH HIGHS GENERALLY IN THE 90S AND LOWS AROUND
70.
&&
.AVIATION...ANOTHER ACTIVE 24 HOURS IS SHAPING UP FOR THE 18Z
KGRI TAF AS A COLD FRONT IS SHOWN TO PUSH THROUGH THE AREA. AHEAD
OF THIS FRONT...ANOTHER PERIOD OF INTERMITTENT THUNDERSTORMS IS
EXPECTED FROM LATER THIS AFTERNOON AND LASTING THROUGH MOST OF
TONIGHT. TOO DIFFICULT AT THIS POINT TO DELINEATE A SPECIFIC TIME
FRAME FOR THESE STORMS AS CONVECTION IS FORMING WELL AHEAD OF THE
FRONT. HOWEVER...BEST CHANCE LOOKS TO BE DURING THE EVENING HOURS.
EXPECT CLOUD CEILING AND VISIBILITY TO DROP SLOWLY WITH IFR
CONDITIONS ANTICIPATED AFTER MIDNIGHT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KSZ005>007-017>019.
&&Hazardous weather outlook, Aug 1, 12:03 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1203 PM CDT WED AUG 1 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1203 PM CDT WED AUG 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST MAINLY THIS EVENING ACROSS MOST OF THE OUTLOOK AREA. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST WEST OF AN OSBORNE KANSAS TO HASTINGS NEBRASKA TO SILVER CREEK NEBRASKA LINE. LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE FROM ANY STORMS THAT DO BECOME SEVERE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WITH RAINFALL AMOUNTS OF 2 TO 4 INCHES POSSIBLE. THIS ADDITIONAL HEAVY RAIN ON ALREADY SATURATED GROUND MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A CHANCE OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL CONTINUE INTO THURSDAY. THIS MAY RESULT IN A CONTINUED CHANCE OF FLOODING...ESPECIALLY ON GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL. IN ADDITION...AN INTERMITTENT CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO EXIST FRIDAY AND SUNDAY NIGHT ALONG WITH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING...ESPECIALLY WEST OF AN OSBORNE KANSAS TO HASTINGS NEBRASKA TO SILVER CREEK NEBRASKA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 1, 12:24 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1224 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN KEARNEY 40.70N 99.08W
08/01/2007 M3.30 INCH BUFFALO NE TRAINED SPOTTER
SOUTHWEST KEARNEY.
1217 PM FLASH FLOOD KEARNEY 40.70N 99.08W
08/01/2007 BUFFALO NE TRAINED SPOTTER
STREET FLOODING REPORTED. 5 CARS STALLED ON 11TH STREET
AND WATER UP TO AUTOMOBILE BUMPERS AROUND COURTHOUSE.
SPOTTER MEASURED 4.02 INCHES OF RAIN AT HIS HOME IN
SOUTHWEST KEARNEY.
&&
LEWLocal storm report, Aug 1, 2:07 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD KEARNEY 40.70N 99.08W
08/01/2007 BUFFALO NE PUBLIC
FLOODING REPORTED ON THE SOUTH SIDE OF KEARNEY JUST NORTH
OF THE INTERCHANGE.
&&
NWSLocal storm report, Aug 1, 2:12 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
212 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 S KEARNEY 40.69N 99.08W
08/01/2007 M4.07 INCH BUFFALO NE OTHER FEDERAL
AUTOMATED RAIN GAGE LOCATED AT THE PLATTE RIVER USGS
GAGING STATION ON THE HIGHWAY 44 BRIDGE JUST SOUTH OF
KEARNEY. STORM TOTAL AS OF 2 PM.
&&
NWSLocal storm report, Aug 1, 2:51 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN KEARNEY 40.70N 99.08W
08/01/2007 M4.84 INCH BUFFALO NE TRAINED SPOTTER
SOUTHWEST SIDE OF KEARNEY.
&&
KBSpecial weather statement, Aug 1, 3:43 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 343 PM CDT WED AUG 1 2007 KSZ006-012115- SMITH- 343 PM CDT WED AUG 1 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SMITH COUNTY... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMITH CENTER...OR 31 MILES EAST OF PHILLIPSBURG. THIS STORM WAS NEARLY STATIONARY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
Local storm report, Aug 1, 3:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT WED AUG 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM FLASH FLOOD SMITH CENTER 39.78N 98.78W
08/01/2007 SMITH KS LAW ENFORCEMENT
PORTIONS OF HIGHWAY 36 COVERED IN WATER IN THE COUNTY.
&&
NWSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:12 PM CDT | Flood Watch | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 15 hr |
| Aug 1, 5:48 PM CDT | River Flood Warning | GID | Osborne | 65 days |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.